Alert archive / Montana / Wind Advisories in 2014

Wind Advisory 7, NWS Billings, MT

January 23, 2014

NWS Billings, MT issued this wind advisory at Jan 23, 2014, 1:50 PM MST. It was in force for 52 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2014, 1:50 PM MST (20:50 UTC)
Expired
Jan 25, 2014, 6:00 PM MST
In force
52 hr
Issued by
NWS Billings, MT

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WWUS75 KBYZ 232050
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
150 PM MST THU JAN 23 2014

MTZ041-242100-
/O.NEW.KBYZ.WI.Y.0007.140123T2050Z-140125T0100Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
150 PM MST THU JAN 23 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MST FRIDAY. 

* TIMING...SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON AND
  CONTINUE THROUGH FRIDAY.

* IMPACTS...DANGEROUS CROSS WINDS WILL IMPACT TRAVEL ON I-90 AND 
  HIGHWAY 191 AROUND BIG TIMBER. 

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS AROUND 60 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
7 follow-up statements
355 
WWUS75 KBYZ 240418
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
918 PM MST THU JAN 23 2014

MTZ041-250100-
/O.CON.KBYZ.WI.Y.0007.000000T0000Z-140125T0100Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
918 PM MST THU JAN 23 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST FRIDAY...

* TIMING...SOUTHWEST WINDS WILL INCREASE TONIGHT AND CONTINUE
  STRONG AT TIMES THROUGH FRIDAY. THE STRONGEST WINDS ARE LIKELY
  TO OCCUR BETWEEN 6 AM AND 3 PM FRIDAY.

* IMPACTS...DANGEROUS CROSS WINDS WILL IMPACT TRAVEL ON I-90 AND 
  HIGHWAY 191 AROUND BIG TIMBER. 

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS AROUND 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
340 
WWUS75 KBYZ 241024
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
324 AM MST FRI JAN 24 2014

MTZ041-250100-
/O.CON.KBYZ.WI.Y.0007.000000T0000Z-140125T0100Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
324 AM MST FRI JAN 24 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...THROUGH THIS AFTERNOON...WITH THE STRONGEST WINDS
  BEFORE 3 PM MST.

* WINDS...WEST TO SOUTHWEST 30 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...DANGEROUS CROSSWINDS ON INTERSTATE 90 AND HIGHWAY 191
  AROUND BIG TIMBER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

CJS
613 
WWUS75 KBYZ 241615
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
915 AM MST FRI JAN 24 2014

MTZ041-250100-
/O.CON.KBYZ.WI.Y.0007.000000T0000Z-140125T0100Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
915 AM MST FRI JAN 24 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* OBSERVATIONS...SUSTAINED WINDS OF 40 MPH HAVE BEEN OCCURRING AT
  TIMES THIS MORNING.

* TIMING...THE STRONGEST WINDS ARE EXPECTED THROUGH EARLY
  AFTERNOON. 

* WINDS...WEST TO SOUTHWEST 30 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...DANGEROUS CROSSWINDS ON INTERSTATE 90 AND HIGHWAY 
  191 AROUND BIG TIMBER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
825 
WWUS75 KBYZ 242242
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
342 PM MST FRI JAN 24 2014

MTZ041-252245-
/O.EXT.KBYZ.WI.Y.0007.000000T0000Z-140126T0100Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
342 PM MST FRI JAN 24 2014

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MST SATURDAY...

* OBSERVATIONS...SUSTAINED WINDS OF 40 MPH HAVE BEEN OCCURRING AT
  TIMES THROUGH THE DAY. 

* TIMING...WINDS WILL BEGIN TO DECREASE THIS AFTERNOON THROUGH
  THIS EVENING BUT INCREASE ONCE AGAIN AFTER MIDNIGHT. THE
  STRONGEST WINDS ARE EXPECTED FROM MID MORNING SATURDAY INTO
  SATURDAY AFTERNOON. 

* WINDS...WEST TO SOUTHWEST 30 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...DANGEROUS CROSSWINDS ON INTERSTATE 90 AND HIGHWAY 
  191 AROUND BIG TIMBER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
427 
WWUS75 KBYZ 250336
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
836 PM MST FRI JAN 24 2014

MTZ041-260100-
/O.CON.KBYZ.WI.Y.0007.000000T0000Z-140126T0100Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
836 PM MST FRI JAN 24 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST SATURDAY...

* OBSERVATIONS...WIND GUSTS HAVE DIMINISHED TO AROUND 40 MPH THIS
  EVENING. 

* TIMING...WIND SPEEDS ARE EXPECTED TO INCREASE OVERNIGHT TONIGHT
  AND BECOME STRONG AGAIN BY SUNRISE. STRONGEST WIND GUSTS
  EXPECTED BETWEEN 5 AM AND 3 PM SATURDAY. 

* WINDS...WEST TO SOUTHWEST WINDS 20 TO 35 MPH WITH GUSTS TO 45
  MPH THIS EVENING...INCREASING TO 30 TO 45 MPH WITH GUSTS NEAR 60
  MPH OVERNIGHT.

* IMPACTS...DANGEROUS CROSSWINDS ON INTERSTATE 90 AND HIGHWAY 
  191 AROUND BIG TIMBER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
679 
WWUS75 KBYZ 251053
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
353 AM MST SAT JAN 25 2014

MTZ041-260100-
/O.CON.KBYZ.WI.Y.0007.000000T0000Z-140126T0100Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
353 AM MST SAT JAN 25 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...THROUGH THIS AFTERNOON...WITH THE STRONGEST WINDS FROM
  9 AM TO 3 PM MST.

* WINDS...WEST TO SOUTHWEST 30 TO 45 MPH. A FEW GUSTS OF 50 TO 60
  MPH.

* IMPACTS...DANGEROUS CROSSWINDS ON INTERSTATE 90 AND HIGHWAY 
  191 AROUND BIG TIMBER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

CJS
918 
WWUS75 KBYZ 252213
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MST SAT JAN 25 2014

MTZ041-260100-
/O.CON.KBYZ.WI.Y.0007.000000T0000Z-140126T0100Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
313 PM MST SAT JAN 25 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...STRONG WIND WILL CONTINUE THROUGH THIS AFTERNOON...
  DECREASING BY 6 PM MST.

* WINDS...WEST TO SOUTHWEST 30 TO 40 MPH. A FEW GUSTS OF 50 MPH.

* IMPACTS...DANGEROUS CROSSWINDS ON INTERSTATE 90 AND HIGHWAY 
  191 AROUND BIG TIMBER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 23, 9:06 AM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Jan 23, 9:06 AM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
906 AM MST THU JAN 23 2014

.UPDATE...

DRY NORTHERLY FLOW ALOFT WILL BE OVER THE FORECAST AREA TODAY. A
WEAK DISTURBANCE WILL MOVE ACROSS THE AREA BRINGING A FEW CLOUDS
ACROSS OUR EASTERN ZONES BUT OVERALL A MOSTLY SUNNY DAY IS
EXPECTED ACROSS THE ENTIRE AREA TODAY. SATELLITE AND SURFACE
OBSERVATIONS SHOWED SOME FOG ACROSS OUR WESTERN ZONES DUE TO
MOISTURE FROM YESTERDAY'S SNOW. HOWEVER...THIS HAS SINCE LIFTED
AND HAVE REMOVED MORNING MENTION FROM THE FORECAST. PRESSURE
GRADIENTS WILL TIGHTEN TODAY RESULTING IN A BREEZY DAY FOR MOST
LOCATIONS. WINDS ARE EXPECTED TP PICK UP LATE THIS AFTERNOON AND
THIS EVENING FOR THE BIG TIMBER...LIVINGSTON AND NYE AREAS AND
WILL LOOK AT THIS MORE CLOSELY FOR THIS AFTERNOON'S FORECAST
ISSUANCE. HOOLEY

&&

.SHORT TERM...VALID FOR TDY AND FRI...

AMPLIFIED UPPER RIDGE OFF THE PACIFIC NORTHWEST COAST WILL SHIFT
ONLY SLIGHTLY EAST THROUGH THE END OF THE WEEK. THIS WILL KEEP
MONTANA AND NORTHERN WYOMING IN NORTHWEST FLOW. ORDINARILY THIS
WOULD BE A CHILLY REGIME...BUT STRONG WARM ADVECTION OVER CANADA
WILL SPREAD WARMER AIR INTO THE AREA TODAY AND FRIDAY.

IN THE SHORT TERM...LOW STRATUS WAS HANGING AROUND MOST OF THE
AREA. THESE CLOUDS HAVE INHIBITED WIDESPREAD FOG FORMATION
OVERNIGHT. HAVE BACKED OFF SOME OF THE FOG WORDING AND WENT MORE
WITH PATCHY DEVELOPMENT. FOG IMAGERY SHOWING SOME BREAKS IN THE
STRATUS NORTHWEST OF BILLINGS AND BELIEVE THIS TREND WILL
CONTINUE. DRIER AIR ALOFT WAS OVER THE AREA AND WILL EAT AWAY AT
THE LOW CLOUDS FROM THE TOP DOWN. MODELS THIN THE STRATUS OUT BY
LATE MORNING. SHOULD LEAD TO A MOSTLY SUNNY SKY BY AFTERNOON.

A BLOCKING PATTERN WILL DEVELOP TONIGHT AND FRIDAY AS AN UPPER
LOW CUTS OFF TO THE SOUTH OF THE UPPER RIDGE TO THE WEST. AT THE
SAME TIME...A STRONG CHUNK OF ENERGY ROTATES AROUND THE UPPER
RIDGE AND DRIVES INTO THE CENTRAL PLAINS. THIS WILL SET UP A
STRONG SURFACE PRESSURE GRADIENT TO DRIVE STRONG WEST WINDS.
GRADIENT NOT FAVORABLE FOR ADVISORY WINDS AT LIVINGSTON...BUT
COULD PRODUCE THOSE WIND SPEEDS AT BIG TIMBER. BUMPED WINDS UP A
LITTLE MORE FOR THURSDAY NIGHT AND FRIDAY. WEAK ENERGY DRIVES
ACROSS SOUTHEAST MONTANA LATE TONIGHT. THIS COMBINED WITH STRONG
WARM AIR ADVECTION WILL PRODUCE CLOUDS AND POTENTIAL SHOWERS FOR
LOCATIONS FROM BILLINGS EAST. CONTEMPLATED INCLUDING FREEZING RAIN
WITH SUCH A WARM LAYER ALOFT...BUT BELIEVE THE DRY SUB CLOUD LAYER
WILL ALLOW THE LOW LEVELS TO QUICKLY WET BULB WHERE THE
PRECIPITATION WILL BECOME ALL SNOW.

FRIDAY WILL BE WINDY FOR ALL LOCATIONS...ESPECIALLY OVER THE
WEST. 850MB WINDS WERE PROGGED AT 40-45KTS. WARM AIR ADVECTION AND
ASCENT WILL KEEP THE STRONGEST WINDS ABOVE THE SURFACE. THE
GRADIENT ALONE THOUGH WILL CAUSE WINDY CONDITIONS WITH SOME GUSTS
TO 40MPH AT BILLINGS AND 50MPH BIG TIMBER TO LIVINGSTON. WILL
LINGER LOW POPS OVER THE EAST AND STRONG DOWNSLOPE FLOW WILL KEEP
CENTRAL AND WESTERN ZONES DRY. HIGHS WILL BE QUITE MILD WITH
READINGS REACHING THE LOWER TO MID 50S OVER WESTERN AND CENTRAL
ZONES. TWH

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

MILD WEATHER WILL CONTINUE THROUGH SAT NIGHT...BUT THEN ARCTIC AIR
WILL RETURN IN THE WAKE OF A COLD FRONTAL PASSAGE SET FOR SUN. THE
00 UTC GFS AND ECMWF ARE IN GOOD AGREEMENT NOW IN SHOWING THE COLD
AIR BACKING ALL THE WAY WESTWARD TO THE FOOTHILLS OF SOUTH CENTRAL
MT BY SUN NIGHT. TEMPERATURES WERE THUS LOWERED SIGNIFICANTLY FROM
SUN NIGHT THROUGH TUE /ON THE ORDER OF 10 TO 15 DEGREES F FOR MOST
PLACES/. WE LEANED ON THE 00 UTC MULTI-MODEL CONSENSUS IN ORDER TO
BUILD THE GRIDDED TEMPERATURE FORECAST GIVEN GOOD AGREEMENT IN THE
GFS AND ECMWF AND A LACK OF DEEP/FRESH SNOW TO CHILL THE LOW-LEVEL
AIR MASS FURTHER ONCE IT ARRIVES. STILL...ANOTHER LIGHT SNOW EVENT
MAY ACCOMPANY THE INITIAL COLD AIR SURGE OVER SOUTH CENTRAL MT. WE
ALSO EXPECT A PERIOD OF GUSTY NORTH-NORTHWEST WINDS OVER SOUTHEAST
MT ON SUN AS THE COLD FRONT DIVES SOUTHWARD. BAKER HAS HAD S0ME 40
TO 50 MPH WIND GUSTS WITH SIMILAR EVENTS THE LAST FEW WEEKS.

THE SUN COLD FRONTAL PASSAGE WILL BE DRIVEN BY A STRONG SHORT WAVE
TROUGH ROTATING AROUND THE WEST SIDE OF A DEEP HUDSON BAY LOW. THE
LOCATION OF THAT LOW AND UPSTREAM FLOW OVER THE EASTERN PACIFIC IS
IN A BIT MORE QUESTION BY THE MIDDLE AND LATTER PART OF NEXT WEEK.
FORECAST CONFIDENCE THUS DECREASES BY WED...THOUGH THERE ARE HINTS
IN 00 UTC GUIDANCE FOR AT LEAST A PERIOD OF WARMER WEATHER ON THAT
DAY. SCHULTZ

&&

.AVIATION...

AREAS OF IFR/MVFR IN LOW STRATUS AND PATCHY FOG WILL DISSIPATE
ACROSS THE REGION BY 18 UTC. AFTER 18 UTC...VFR CONDITIONS WILL
PREVAIL. SW WINDS WILL INCREASE ACROSS WEST THROUGH THE DAY...SO
AREAS NEAR KLVM AND 6S0 WILL EXPERIENCE GUSTS IN THE 25 TO 35 KT
RANGE. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 039 030/054 032/051 033/038 019/027 020/034 029/043
    0/N 21/N    01/N    14/O    32/S    22/J    33/W
LVM 041 033/050 027/050 028/039 022/030 024/038 029/038
    0/N 01/N    01/N    12/O    42/S    22/J    43/W
HDN 036 026/051 028/051 029/036 015/025 017/031 024/042
    0/U 22/S    11/B    14/S    32/S    22/J    33/W
MLS 030 023/046 028/043 026/029 902/016 000/024 018/035
    0/B 33/S    11/B    23/S    11/B    11/B    23/J
4BQ 030 024/046 029/048 028/031 002/019 005/027 021/035
    0/U 33/O    11/B    23/S    11/B    11/B    33/J
BHK 027 024/041 027/039 023/023 907/009 906/017 011/026
    0/B 33/O    21/E    23/S    11/B    11/B    23/J
SHR 034 020/050 027/047 029/037 014/025 017/033 024/041
    0/B 01/B    00/U    13/O    32/S    12/J    44/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 23, 9:09 AM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
909 AM MST THU JAN 23 2014

MTZ028>042-056>058-063>068-WYZ098-099-241615-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
909 AM MST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS ARE EXPECTED TO DEVELOP FROM BIG TIMBER TO
LIVINGSTON AND NYE TONIGHT INTO FRIDAY. WEST TO SOUTHWEST WINDS OF
30 TO 45 MPH WITH GUSTS AROUND 60 MPH ARE POSSIBLE. THIS WOULD
RESULT IN HAZARDOUS DRIVING CONDITIONS ON AREA ROADS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Montana, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.